Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On singly-periodic minimal surfaces
with planar ends

Author: Joaquín Pérez
Journal: Trans. Amer. Math. Soc. 349 (1997), 2371-2389
MSC (1991): Primary 53A10, 53C42
MathSciNet review: 1407709
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The spaces of nondegenerate properly embedded minimal surfaces in quotients of ${\mathbf R}^3$ by nontrivial translations or by screw motions with nontrivial rotational part, fixed finite topology and planar type ends, are endowed with natural structures of finite dimensional real analytic manifolds. This nondegeneracy is defined in terms of Jacobi functions. Riemann's minimal examples are characterized as the only nondegenerate surfaces with genus one in their corresponding spaces. We also give natural immersions of these spaces into certain complex Euclidean spaces which turn out to be Lagrangian immersions with respect to the standard symplectic structures.

References [Enhancements On Off] (What's this?)

  • 1. R. Bohme & A. J. Tromba, The index theorem for classical minimal surfaces, Ann. of Math. 113 (1981) 447-499. MR 83a:58031
  • 2. M. Callahan, D. Hoffman & H. Karcher, A family of singly-periodic minimal surfaces invariant under a screw-motion, Experiment. Math. 2 (1993) 157-182. MR 95h:53007
  • 3. M. Callahan, D. Hoffman & W. H. Meeks III, Embedded minimal surfaces with an infinite number of ends, Invent. Math. 96 (1989) 459-505. MR 90b:53005
  • 4. M. Callahan, D. Hoffman & W. H. Meeks III, The structure of singly periodic minimal surfaces, Invent. Math. 99 (1990) 455-481. MR 92a:53005
  • 5. J. Dieudonné, Éléments d'Analyse, vol. III Gauthier-Villars, Paris (1970). MR 42:5266
  • 6. Y. Fang & F. Wei, On uniqueness of Riemann's examples, Preprint.
  • 7. D. Gilbarg & N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd ed., Springer-Verlag (1983). MR 86c:35035
  • 8. D. Hoffman & H. Karcher, Complete embedded minimal surfaces of finite total curvature, preprint.
  • 9. D. Hoffman & W. H. Meeks III, Minimal surfaces based on the catenoid, Amer. Math. Monthly 97 (1990) 702-730. MR 92c:53002
  • 10. D. Hoffman & W. H. Meeks III, The strong halfspace theorem for minimal surfaces, Invent. Math. 101 (1990) 373-377. MR 92e:53010
  • 11. H. Karcher, Embedded minimal surfaces derived from Scherk's examples, Manuscripta Math. 62 (1988) 83-114. MR 89i:53009
  • 12. R. Kusner, Global geometry of extremal surfaces in three-space, PhD Thesis, University of California, Berkeley (1988).
  • 13. R. Langevin & H. Rosenberg, A maximum principle at infinity for minimal surfaces and applications, Duke Math. J. 57 (1988) 819-828. MR 90c:53025
  • 14. F. J. López, M. Ritoré & F. Wei, A characterization of Riemann's minimal surfaces, to appear in J. Differential Geometry.
  • 15. W. H. Meeks III & H. Rosenberg, The geometry of periodic minimal surfaces, Comm. Math. Helv. 68 (1993) 538-578. MR 95a:53011
  • 16. S. Montiel & A. Ros, Schrödinger operators associated to a holomorphic map, Proceedings Conference on Global Differential Geometry and Global Analysis, Berlin, 1990, Lecture Notes in Math. 1481 147-174. MR 93k:58053
  • 17. R. Osserman, A survey of minimal surfaces, vol. 1, Cambridge Univ. Press, New York (1989).
  • 18. J. Pérez. Riemann bilinear relations on minimal surfaces, preprint.
  • 19. J. Pérez & A. Ros, Some uniqueness and nonexistence theorems for embedded minimal surfaces, Math. Ann. 295 (1993) 513-525. MR 94a:53020
  • 20. J. Pérez & A. Ros, The space of properly embedded minimal surfaces with finite total curvature, Indiana Univ. Math. J. 45 (1996) 177-204. CMP 1996:17
  • 21. B. Riemann, Gesammelte mathematische Werke, 2nd edition, B.G. Teubner, Leipzig (1892).
  • 22. M. Shiffman, On surfaces of stationary area bounded by two circles, or convex curves, in parallel planes, Ann. of Math. 63 (1956) 77-90. MR 17:632d
  • 23. F. Tomi & A. J. Tromba, Extreme curves bound embedded minimal surfaces of the type of the disc, Math. Z. 158 (1978) 137-145. MR 80k:53011
  • 24. A. J. Tromba, Degree theory on oriented infinite dimensional varieties and the Morse number of minimal surfaces spanning a curve in ${\mathbf R}^n$. Part I: $n\ge 4$, Trans. Amer. Math. Soc. 290 (1985) 385-413. MR 87d:58041
  • 25. B. White, The space of $m$-dimensional surfaces that are stationary for a parametric elliptic functional, Indiana Univ. Math. J. 36 (1987) 567-603. MR 88k:58027
  • 26. B. White, The space of minimal submanifolds for varying Riemannian metrics, Indiana Univ. Math. J. 40 (1991) 161-200. MR 92i:58028

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53A10, 53C42

Retrieve articles in all journals with MSC (1991): 53A10, 53C42

Additional Information

Joaquín Pérez

Keywords: Minimal surfaces, Jacobi operator
Received by editor(s): November 29, 1995
Additional Notes: Research partially supported by a DGICYT Grant No. PB94-0796.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society